HIV-ASSOCIATED WASTING

Even if your HIV is undetectable and your CD4 counts are normal, you may still be experiencing HIV-associated wasting

HIV-ASSOCIATED WASTING

Even if your HIV is undetectable and your CD4 counts are normal, you may still be experiencing HIV-associated wasting

If you are HIV positive…

If you are living with HIV, are taking your meds, and have lost weight and lean body mass (LBM) without trying and feel a loss of energy, you may have a medical condition called HIV-associated wasting.

HIV-associated wasting affects many different people, including:

  • People who are newly diagnosed with HIV
    • Among those with advanced HIV disease, one-third will present with wasting
  • Poor virologic responders
  • People living with HIV and on HIV meds who fail to gain weight
  • HIV Long-Term Survivors
  • People on HIV meds who have, or have had, an acute infection
  • HIV-positive patients with normal CD4 counts and controlled viral loads
  • Those who have not been adherent to antiretroviral treatment

You may experience HIV-associated wasting even when your virus is well controlled on antiretroviral treatments.

HIV-associated wasting is defined by three key symptoms

Loss of lean body mass
  • Lean body mass (LBM) includes your muscles, organs, blood, bone, and water
  • You may feel tired more quickly or notice that you have less physical energy
Weight loss
  • You’re losing weight, but you aren’t trying to
  • As your weight changes, your appearance may change
  • Friends, family, and coworkers may notice and express concern
Decreased energy
  • As you lose weight, you may find yourself getting tired more quickly than you used to
  • Even simple, everyday tasks can be difficult for you to do
  • You find that you don’t have enough energy to do the things you’ve always loved to do

HIV-associated wasting shouldn’t be ignored

HIV-associated wasting can have serious consequences for your health. The condition can lead to loss of muscle, reduced body weight, impaired physical functioning, a feeling of decreased well-being, and faster disease progression. If you are experiencing symptoms of HIV-associated wasting, don’t wait, talk to your doctor today about whether treatment with Serostim® might be right for you.